Alert archive / California / Flash Flood Warnings in 2003
Flash Flood Warning 36, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2003, 5:00 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 5:00 PM PDT (00:00 UTC)
- Expired
- Aug 20, 2003, 7:00 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 210005
FFWVEF
CAC071-210200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT WED AUG 20 2003
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
* UNTIL 700 PM PDT
* AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN 14 MILES WEST OF
NORTH TO 2 MILES SOUTH OF MOUNTAIN PASS...MOVING NORTHEAST AT 20
MPH.
* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
NEAR ESSEX AT 515 PM PDT
NEAR MOUNTAIN PASS AT 515 PM PDT
NEAR NIPTON AT 535 PM PDT
DOPPLER RADAR INDICATES THAT RAINFALL RATES OF BETWEEN 1.5 INCHES TO
2.00 INCHES PER HOUR ARE OCCURRING IN THE WARNING AREA. THIS AREA
INCLUDES PORTION OF BOTH INTERSTATE 15 AND 40.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF WASHES
AND SMALL STREAMS. ADDITIONALLY...HIGHWAYS...UNDERPASSES AND MANY
RURAL ROADS WILL BE SUBJECT TO FLASH FLOODING.
LAT...LON 3491 11659 3426 11584 3409 11507 3501 11466
3579 11564
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:18 PM PDT, 42 minutes earlier.
Area forecast discussion, Aug 20, 4:18 PM PDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 418 PM PDT WED AUG 20 2003 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT TONIGHT AND THURSDAY RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. DEEP MOISTURE IN THE ATMOSPHERE WILL PRODUCE FAVORABLE CONDITIONS FOR HEAVY RAIN PRODUCING STORMS OVER MUCH OF THE REGION THROUGH TONIGHT. A SOUTHWEST FLOW DEVELOPING FRIDAY WILL LEAD TO A DRYING TREND GOING INTO THE WEEKEND. && .SHORT TERM...THE MAJORITY OF CONVECTION WAS FOCUSED OVER TWO AREAS THIS AFTERNOON...SOUTHERN CALIFORNIA AND CENTRAL NEVADA. THE SOUTHERN CALIFORNIA CONVECTION WAS DEVELOPING ON THE NORTHERN EDGE OF A CIRCULATION MOVING UP THE COAST OF NORTHERN BAJA. CONVECTION IN CENTRAL NEVADA WAS IN A DECENT AREA OF UPPER LEVEL DIVERGENCE. THE NORTHWARD MOVEMENT OF THE DISTURBANCE OVER SOUTHERN CALIFORNIA PLACES MUCH OF THE AREA UNDER A CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT. THE FLASH FLOOD WATCH IN PLACE HAS BEEN EXTENDED UNTIL MIDNIGHT. MOISTURE GENERALLY REMAINS IN PLACE THURSDAY BUT ANY WELL DEFINED DYNAMICS ARE A LITTLE DIFFICULT TO PINPOINT AT THIS TIME. SURFACE HEATING SHOULD DRIVE MOST OF THE CONVECTION THURSDAY. THE ETA KEEPS A MORE SOUTHEASTERLY FLOW THAN THE GFS OVER THE SOUTHERN HALF OF THE AREA FRIDAY. IN EITHER CASE...ENOUGH LOW LEVEL MOISTURE SHOULD BE IN PLACE FOR OROGRAPHICS AND HEATING TO DRIVE CONVECTION. JET DYNAMICS SHOULD ENHANCE DEVELOPMENT OVER CENTRAL NEVADA. WILL GO WITH THE GFS TREND SATURDAY OF INCREASING SOUTHWEST FLOW PUSHING THE MOISTURE BOUNDARY EAST. HOWEVER...WILL HAVE TO WATCH AND SEE IF LOW LEVEL MOISTURE ACTUALLY GETS SCOURED OUT. && .LONG TERM...MODELS CONTINUE TO SHOW A DRIER PATTERN FOR SUNDAY AND MONDAY AS THE UPPER FLOW TURNS TO THE SOUTHWEST OVER EVERYWHERE BUT THE SOUTHEAST CWA. AS PER PREVIOUS LONG TERM DISCUSSION...A MONSOONAL FLOW IS ADVERTISED BY A COUPLE OF THE MODELS TO RETURN TUESDAY AND WEDNESDAY. WILL HOLD OFF ON INCREASING POPS UNTIL THERE IS SOME RUN TO RUN CONSISTENCY SHOWING THIS TREND. && .LAS...FLOOD WATCH UNTIL MIDNIGHT FOR SOUTHERN NEVADA...NORTHWEST ARIZONA...AND PORTIONS OF SOUTHEAST CALIFORNIA. PLEASE SEE THE LATEST STATEMENT FOR DETAILS. && JA/JS
Hazardous weather outlook, Aug 20, 5:00 AM PDT, 12 hours before
AZZ001>003-036-CAZ026>029-NVZ013>022-211400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 500 AM PDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR SOUTHERN NEVADA... NORTHWEST ARIZONA...AND PORTIONS OF SOUTHEAST CALIFORNIA. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING...WITH MORE DEVELOPMENT EXPECTED THIS AFTERNOON. THE STORMS ARE EXPECTED TO BE SLOW MOVERS...AND A VERY MOIST AIRMASS IS IN PLACE. THUS...FLASH FLOODING WILL AGAIN BE A THREAT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...WITH FLASH FLOODING A POSSIBILITY ONCE AGAIN. DRIER AIR IS EXPECTED TO BEGIN MOVING IN FROM THE WEST ON FRIDAY...WITH THUNDERSTORM CHANCES LIMITED TO AREAS EAST OF A LINE FROM TONOPAH TO NEEDLES. FOR SATURDAY THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:31 PM PDT | Flash Flood Warning | VEF | San Bernardino | 119 min |
| Aug 20, 8:42 PM PDT | Flash Flood Warning | VEF | Inyo | 93 min |
Nearby
Flash Flood Warnings in California, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.